We acknowledge that all authors have contributed significantly and that all authors are in agreement with the content of the manuscript.
Image of the Month
A feverish infant with scarlatiniform erythema and pustular eruption
Article first published online: 16 JAN 2013
© 2013 The Authors. Journal of Paediatrics and Child Health © 2013 Paediatrics and Child Health Division (Royal Australasian College of Physicians)
Journal of Paediatrics and Child Health
Volume 49, Issue 1, page 78, January 2013
How to Cite
Ghoshal, L., Barua, J. K. and Biswas, A. (2013), A feverish infant with scarlatiniform erythema and pustular eruption. Journal of Paediatrics and Child Health, 49: 78. doi: 10.1111/jpc.12047
Conflicts of interest: None.
Sources of funding: Nil.
- Issue published online: 16 JAN 2013
- Article first published online: 16 JAN 2013
A 7-month-old boy presented with fever (about 38.5°C), intense erythema of the skin with an acute pustular eruption on the skin for 1 day. There was facial oedema; the eyes were also involved. The pustules were mainly concentrated on the flexural areas. There was a history of having been administered an aminopenicillin for the treatment of a boil starting 2 days back.
What is the diagnosis, how to manage this case? (for answer, see page 80).
Image of the Month: Answer
The infant suffers from acute generalized exanthematous pustulosis (AGEP).
AGEP, also known as pustular drug eruption, is a severe cutaneous adverse reaction to drugs. AGEP is caused in more than 90% of cases by drugs-ampicillin, amoxicillin, quinolones, hydroxychloroquine, sulfonamides, terbinafine and diltiazem being commonly implicated.
The eruption is of sudden onset, within 1–2 days in cases associated with antibiotics. The rash is accompanied by fever in most cases. Facial oedema may be present. There is initially a scarlatiniform erythema, and as the eruption evolves, there appear very small and mostly non-follicular pustules on a widespread oedematous erythema. Confluence of these pustules may result in superficial detachment, resulting in a positive Nikolsky sign. Mucous membrane involvement may be present, thus mimicking toxic epidermal necrolysis.
Laboratory abnormalities typically include leukocytosis with neutrophilia, and at times eosinophilia. Biopsy from the skin may show intraepidermal or subcorneal spongiform pustules. AGEP typically has a self-limited course and resolves within 15 days with widespread superficial desquamation. There may be recurrence with second exposure to the drug.
Most patients with AGEP can be managed with topical steroids and antihistamines.